Carbamazepine-induced abnormal pitch perception
by
Yoshikawa H, Abe T.
Department of Pediatrics,
Niigata City General Hospital,
2-6-1 Shichikuyama,
Niigata 950-8739, Japan.
hideto@hosp.niigata.niigata.jp
Brain Dev. 2003 Mar;25(2):127-9


ABSTRACT

A 7-year-old boy began to complain that his pitch perception was decreased just after oral medication with carbamazepine was initiated for the treatment of epilepsy. When he played the piano, he felt as if he had played a musical note of almost a half pitch lower than he had. His pitch perception recovered soon after the cessation of carbamazepine. A 14-year-old girl noted a lowered pitch of music sounds while she played the piano just after the administration of carbamazepine for the treatment of epilepsy. Carbamazepine was withdrawn and the auditory symptoms disappeared. Both patients were musically trained. Reversible pitch perception abnormalities are a rare adverse effect of carbamazepine, however, the clinical features of the reported cases were similar; they were musically trained, young, female and Japanese. Although the mechanism remains unclear, we have to pay attention to this subtle adverse effect when we treat epileptic patients with carbamazepine.
Carbamazepine
Bipolar disorders
Lithium prophylaxis
Lithium pharmacokinetics
Controlled trials of inositol
Bipolar treatment guidelines
Lithium versus carbamazepine
Carbamazepine ( Tegretol, Epitol)
Mood stabilisers: common mechanism?
Lithium for bipolars leads to fewer suicides


Refs
and further reading

HOME
HedWeb
Nootropics
erythroxylum-coca.com
Future Opioids
BLTC Research
MDMA/Ecstasy
Superhapiness?
Utopian Surgery?
The Abolitionist Project
The Hedonistic Imperative
The Reproductive Revolution
Critique of Huxley's Brave New World

The Good Drug Guide
The Good Drug Guide

The Responsible Parent's Guide
To Healthy Mood Boosters For All The Family